Email updates

Keep up to date with the latest news and content from BMC Pharmacology and Toxicology and BioMed Central.

Open Access Case report

Serum sickness-like reaction associated with cefazolin

Michael Brucculeri1*, Marian Charlton2 and David Serur2

Author Affiliations

1 Division of Nephrology and Hypertension, New York Presbyterian Hospital – Weill Medical College of Cornell University, 525 East 68th Street, New York, NY 10021, USA

2 The Rogosin Institute, New York Presbyterian Hospital – Weill Medical College of Cornell University, 525 East 68th Street, New York, NY 10021, USA

For all author emails, please log on.

BMC Clinical Pharmacology 2006, 6:3  doi:10.1186/1472-6904-6-3

Published: 23 February 2006

Abstract

Background

Although rare, serum sickness-like reactions have been documented to occur following the administration of many antibiotics. Cefazolin, a first generation cephalosporin, is a commonly prescribed antibiotic which is considered to be generally safe and well tolerated. There have been no prior reports linking this drug with sickness-like reactions. We report a probable case of serum sickness-like reaction following a single dose of cefazolin.

Case Presentation

A 23 year old man with no significant past medical history was admitted to undergo a laparoscopic donor nephrectomy as part of a living-related renal transplant. One gram of intravenous cefazolin was administered perioperatively. The surgery was completed without complication and the remainder of his hospital course was uneventful. Ten days following discharge the patient developed fevers, painful and swollen joints, and a cutaneous eruption overlying his trunk and extremities. There was no evidence of systemic vasculitis. These clinical findings were most consistent with a serum sickness-like reaction. A brief course of corticosteroids and antihistaminergic therapy was initiated, and complete resolution of the patient's symptoms followed. The Naranjo probability scale indicated that this adverse drug event was probable.

Conclusion

Serum sickness-like reaction may be associated with cefazolin therapy.